Alert archive / Michigan / Small Craft Advisories in 2020

Small Craft Advisory 69, NWS Gaylord, MI

August 4, 2020

NWS Gaylord, MI issued this small craft advisory at Aug 4, 2020, 4:13 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2020, 4:13 AM EDT (08:13 UTC)
Expired
Aug 4, 2020, 8:00 PM EDT
In force
16 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

341 
WHUS73 KAPX 040813
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
413 AM EDT Tue Aug 4 2020

LHZ348-349-041615-
/O.NEW.KAPX.SC.Y.0069.200804T0813Z-200805T0000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
413 AM EDT Tue Aug 4 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Gusts up to 25 knots. Highest waves around 5 feet.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
705 
WHUS73 KAPX 041419
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1019 AM EDT Tue Aug 4 2020

LHZ348-349-042230-
/O.CON.KAPX.SC.Y.0069.000000T0000Z-200805T0000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1019 AM EDT Tue Aug 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest waves around 5 feet.

* WHERE...Sturgeon Pt to Alabaster MI and Presque Isle Light to 
  Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
998 
WHUS73 KAPX 042018
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
418 PM EDT Tue Aug 4 2020

LHZ348-349-050000-
/O.CON.KAPX.SC.Y.0069.000000T0000Z-200805T0000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
418 PM EDT Tue Aug 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Highest waves around 4 feet.

* WHERE...Sturgeon Pt to Alabaster MI and Presque Isle Light to 
  Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 4, 3:34 AM EDT, 39 minutes earlier.

Area forecast discussion, Aug 4, 3:34 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
334 AM EDT Tue Aug 4 2020

.NEAR TERM...(Today through Tonight)
Issued at 334 AM EDT Tue Aug 4 2020

...Cool with showers continuing...

High Impact Weather Potential: Minimal. Brief taste of fall with
waterspouts possible.

Pattern Synopsis/Forecast: Elongated mid level trough axis stretches
from west-central Quebec down through the far western Great
Lakes, bottled up by a strong Atlantic ridge...and in the process
of further deepening and closing off over the northern Great
Lakes. Core of coldest air (+2C H8) is across eastern Ontario with
a +4 to +6C trough of cold air extending into the far western
Great Lakes. Baggy surface low pressure extends from Lake Erie
down through the Tennessee Valley and beginning to phase with
Tropical Storm Isaias moving NNE through inland North Carolina.

We still have some spotty synoptic showers across parts of NE Lower
Michigan along the upwind side of the trough axis and within weak
but persistent QG-forcing for ascent across that area. But we now
also have some spotty light lake induced rain showers along the
Lakes Michigan and Huron coasts within NNE flow and a modestly
unstable over water regime.

Cold upper trough will further deepen and close off over the
northern lakes today while Isaias progresses up the Atlantic coast.
Meanwhile, final piece of short-wave energy near James Bay early
this morning rotates/cycles down through the northern lakes region
tonight and finally begins to kick the closed upper low
northeastward away from the region heading into Wednesday.

Primary Forecast Concerns: Lake and diurnal shower possibilities
over the next one to two days as deep upper trough and cold air
cycle through the region.

Details: Lake induced precip response should increase a bit heading
into the morning hours with rain showers impacting mainly the Lake
Michigan coast areas from Grand Traverse Bay south as well as parts
of NE Lower Michigan. This on top of ongoing spotty light synoptic
forced showers also across parts of NE Lower Michigan. But with
onset of the inland diurnal heating cycle, shower development/
threat will likely spread inland across northern Lower Michigan
through the morning and into the early afternoon. That said, and
despite the relative colder air aloft, afternoon instability is
not all that great per RAP13 soundings, owing to some modest
capping layer around 650 MB. So I don't think shower coverage will
become all that great, particularly through the afternoon as we
continue to dry and mix...with some increasing sunshine
anticipated. Eastern Upper Michigan may fare the best today with
northeast to northerly flow largely out of Ontario.

Temperature-wise...below normal for another day although with
some anticipated sunshine temps should fare better than Monday. A
lot of 60s for highs and perhaps a few spots touching the low 70s
in the SE counties with downsloping flow.

Tonight: Any shower activity will diminish quickly this evening with
loss of heating. But as mentioned, one more piece of short-wave
energy is expected to rotate down through northern Michigan later
this evening into the overnight period dragging the heart of the
cold air (+3C to +4C H8 temps) across the region. Have to again
consider lake effect rain showers given lake water temps in the
high teens on Superior and lower 20s on Michigan and Huron.
However, forecast soundings are not particularly impressive in
that regard with a fairly strong inversion at or above 700 MB and
dry air continuing to build across the region through the night.
But given the decent lake instability, hard to imagine we don't
see some NW flow light lake induced rain showers develop across
parts of eastern Upper and northwest Lower Michigan later tonight
as the last wave rotates through. Thus, will introduce CHC PoPs
to the forecast in those areas.

Otherwise, a cool night will be on tap with lows dipping into the
40s to middle 50s.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 334 AM EDT Tue Aug 4 2020

High impact weather potential: None.

Pattern synopsis/forecast: Closed upper-level low pressure will
remain centered to our north at the start of the period Wednesday
morning with troughing sagging southward into the Great Lakes.
However, these features will fairly rapidly progress to the east-
northeast by Wednesday night. Another weak shortwave crosses the
area Thursday into Thursday night with rising heights to follow late
this week into the upcoming weekend. At the surface, high pressure
will largely dominate, aiding to bring primarily precipitation-free
weather, light winds and more sun than clouds through the forecast
period.

Primary forecast concerns/challenges: Rogue shower Wednesday?
Otherwise, clouds and temperature trends.

Little in the way of sensible weather anticipated through much of
the forecast period as aforementioned surface high pressure settles
atop the region. The only possible exception to this is during the
day Wednesday as troughing aloft slowly rotates northeast out of the
area. Suppose there remains an outside chance of a brief and very
isolated shower, but will continue to keep the forecast dry at this
point given low confidence in this occurring. Otherwise, partly
sunny skies, mainly light west-northwest winds and high temperatures
within a couple degrees on either side of 70 degrees expected to be
the rule. Overnight lows ranging through the 50s area-wide.

No large scale changes anticipated for Thursday with just some fair
weather diurnally driven cu and high temperatures creeping up
several degrees...ranging from the upper 70s to low 80s across
northern Michigan.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 334 AM EDT Tue Aug 4 2020

High impact weather potential: Minimal, although scattered
thunderstorm chances increase this weekend into next week.

Broad upper-level ridging across the desert southwest/Intermountain
West gradually shifts eastward toward the midsection of the CONUS
late this week into the weekend, likely leading to another round of
above normal temperatures locally. However, as sfc high pressure
gradually slides eastward, this will open the door for several
disturbances to bring occasionally unsettled weather back into the
forecast Saturday through early next week. Lots of timing/strength/
coverage uncertainties at this point, but safe to say scattered
shower/storm chances return during this time frame.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1131 PM EDT Mon Aug 3 2020

Sharp upper level trough axis will swing thru Lower Michigan
overnight and Tuesday. Unseasonably cool air in place combined
with low level cyclonic flow and lingering low level moisture will
produce scattered lake effect rain showers across portions of
Northern Lower Michigan...mainly for areas impacted by N/NE low
level flow off of the Lakes. VFR/high MVFR cigs will hold over
our area thru the 24 hour TAF forecast period. Surface winds will
remain from the N/NE AOB 10 kts.

&&

.MARINE...
Issued at 334 AM EDT Tue Aug 4 2020

Some gustier north winds will be found on the lakes today, backing
northwesterly later today through tonight. Enough gustiness and
increased wave action to warrant a small craft advisory for the
Lake Huron nearshore areas south of Presque Isle Light through
early evening. Winds diminish some tonight with some gustiness
continuing into Wednesday. But perhaps not enough to continue
the advisory that long.

Meanwhile, cold air aloft will continue to produce periodic
showers on the lakes along with the threat for waterspouts through
tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...MG
LONG TERM...MG
AVIATION...MR
MARINE...BA
Hazardous weather outlook, Aug 4, 3:38 AM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
338 AM EDT Tue Aug 4 2020

MIZ016>018-020>036-041-042-086>088-095>099-051000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
338 AM EDT Tue Aug 4 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms Saturday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-051000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
338 AM EDT Tue Aug 4 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Waterspouts are possible on Lakes Michigan and Huron.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms Saturday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.